Colorado, 2008

Flood in Colorado, May 22 to 23, 2008

May 22 to 23, 2008 · NWS GJT · 1 event in 1 county or zone

Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:53 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, May 22, 2:53 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT THU MAY 22 2008

...RIVER FLOODING CONTINUES WITH RIVERS CRESTING LATE TODAY
INTO EARLY FRIDAY...
...WINTER WEATHER CONTINUES IN THE MOUNTAINS TODAY...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
A STRONG CLOSES LOW OVER NORTHERN UT AND A LARGE OMEGA BLOCK OVER THE
MIDWEST WILL COMBINE FOR AN INTERESTING WEATHER PATTERN OVER THE NEXT
FEW DAYS. THERE IS GOOD AGREEMENT BETWEEN THE MODELS THEY SHOW GOOD
RUN-TO-RUN CONSISTENCY IN RETROGRADING THE CLOSED LOW TO SOUTHWEST
TODAY AND TONIGHT. THEN THE LOW SLIDES NW FROM SOUTHERN NV TO
NORTHERN CA AND SOUTHERN OREGON BY FRIDAY NIGHT.

EFFECTIVELY...THIS KEEPS THE FORECAST AREA IN A WET SOUTHERLY FLOW
THROUGH FRIDAY NIGHT. THE SYSTEM IS QUITE COLD WITH 500 MB TEMPS TO
21 OVER NORTHERN AZ AND -19 OVER THE FOUR CORNERS. THE COLD
CONDITIONS ALOFT SHOULD KEEP THE ATMOSPHERE CONDITIONALLY UNSTABLE
AND CONDUCIVE TO SHOWERS AND THUNDERSTORMS. THE COLD CONDITIONS AND
SOUTHERLY FLOW SHOULD BRING MORE SNOW FOR THE MOUNTAINS OF WESTERN CO
AND EASTERN UT...ESPECIALLY THE EASTERN UINTAS...AND ON ALL SOUTH-
FACING SLOPES. AFTERNOON CONVECTION SHOULD BE NUMEROUS ENOUGH AND
PRODUCE ENOUGH NEW SNOW IN THE EASTERN UINTAS TO EXTEND THE WINTER
STORM WARNING THERE THROUGH 6 PM.

AS THE LOW CENTER PUSHES FURTHER WEST...MOISTURE BEGINS TO ERODE A
BIT TONIGHT...CONTINUING THIS TREND THROUGH FRIDAY AND FRIDAY NIGHT.
WITH ALL THE CLOUD COVER AND MOISTURE...HAVE STAYED CLOSER TO THE
COOLEST GUIDANCE TEMPS.

THE ADDED MOISTURE WILL CONTINUE THE HYDROLOGIC PROBLEMS WHICH ARE
DISCUSSED BELOW.

.LONG TERM...SATURDAY THROUGH THURSDAY...
A FAIRLY LARGE CHUNK OF ENERGY BEGINS TO GET SHEARED TO THE NORTHEAST
AWAY FROM THE WESTERN LOW PRESSURE SYSTEM ON SATURDAY. AS THIS
HAPPENS THE MAIN LOW CENTER SHIFTS TO THE NORTHWEST. MODELS HAVE BEEN
PRETTY CONSISTENT WITH THIS UNUSUAL EVOLUTION OF THE PATTERN AS THE
LOW CENTER RETROGRADES TO THE PACIFIC NORTHWEST. PREVIOUS FORECAST IN
GOOD SHAPE AS A DRYING TREND BEGINS LATE SAT AS A DRIER SOUTHWEST
FLOW DEVELOPS OVER THE AREA. HOWEVER HAVE STILL KEPT THE SLIGHT
CHANCE/CHANCE POPS AS EMBEDDED HARD TO TIME WAVES MAKE THEIR WAY OVER
THE AREA.

BY MIDWEEK...MODEL CONSISTENCY BEGINS TO SUFFER. WILL KEEP LOW-
GRADE POPS AS ENOUGH MOISTURE/INSTABILITY WILL CONTINUE TO STREAM
OVER THE AREA AT TIMES. TEMPS CREEP UP TO AROUND NORMAL ON
MONDAY AND TUESDAY...THEN ABOVE NORMAL FOR THE REMAINDER OF THE
PERIOD.

&&

.AVIATION...
WEST TO NORTHWEST FLOW WILL CONTINUE OVER THE AREA WITH WIDESPREAD
SHOWERS AND AFTERNOON THUNDERSTORMS PRODUCING LOCAL IFR CEILINGS AND
VISIBILITY. LOCAL LIFR CONDITIONS ARE EXPECTED IN SNOW SHOWERS IN THE
HIGHER MOUNTAINS...ESPECIALLY NORTH OF INTERSTATE 70.

&&

.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES HAVE RESULTED IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. MANY RIVERS...STREAMS AND CREEKS WERE
RUNNING NEAR OR SLIGHTLY ABOVE BANKFULL LEVELS. NUMEROUS RIVER FLOOD
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO. RIVERS UNDER WARNINGS INCLUDE...THE ELK RIVER NEAR
MILNER IN ROUTT COUNTY...THE YAMPA RIVER NEAR DEERLODGE PARK IN
MOFFAT COUNTY...AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY.
MODEL FORECASTS INDICATE MORE WATERWAYS WILL MEET OR EXCEED BANKFULL
THROUGH MID WEEK WITH POTENTIAL FOR MORE FLOODING. A FLOOD WATCH
CONTINUES FOR THE GREEN RIVER NEAR JENSEN. SEE DENFLWGJT...DENFLSGJT
AND DENFFAGJT FOR MORE INFORMATION OR VISIT WEATHER.GOV/GJT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
       AND THE YAMPA RIVER NEAR DEERLODGE PARK IN MOFFAT COUNTY
       AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY UNTIL
       FURTHER NOTICE.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
       COUNTY THROUGH FRIDAY.
      WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS ABOVE 8000
       FEET THROUGH THIS AFTERNOON.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
HYDROLOGY......JDC
Hazardous weather outlook, May 22, 3:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MDT THU MAY 22 2008

COZ001>014-017>023-UTZ022>025-027>029-231100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
429 AM MDT THU MAY 22 2008

...A NUMBER OF FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR
PORTIONS OF RIVERS AND CREEKS IN WESTERN COLORADO AND EASTERN UTAH...
...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN UINTA
MOUNTAINS THROUGH THIS AFTERNOON...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES WILL CONTINUE TO PRODUCE ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING FLOWS ON CREEKS...
STREAMS AND RIVERS. FLOOD WARNINGS ARE IN EFFECT FOR THE ELK RIVER
NEAR MILNER IN ROUTT COUNTY...AND THE YAMPA RIVER AT DEERLODGE PARK
IN MOFFAT COUNTY OF NORTHWEST COLORADO. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE EAST RIVER AT ALMONT IN GUNNISON COUNTY OF WEST
CENTRAL COLORADO. IN NORTHEAST UTAH...THE GREEN RIVER NEAR JENSEN
REMAINS UNDER A FLOOD WATCH. OTHER WATERWAYS CURRENTLY NOT UNDER
WATCHES OR WARNINGS MAY BE ABOVE BANKFULL AND RESULT IN MINOR
FLOODING OF LOW LYING AREAS.

COLDER AIR BEHIND A STRONG COLD FRONT...COMBINED WITH STRONG
NORTHWEST FLOW WILL BRING SIGNIFICANT SNOW AND BLOWING SNOW TO THE
EASTERN UINTA MOUNTAINS. THE MOUNTAINS OF COLORADO WILL ALSO SEE
SNOW...THOUGH ACCUMULATIONS WILL BE LIGHTER AND MORE SCATTERED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CREEKS...STREAMS AND RIVERS WILL CONTINUE TO HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL AND FLOOD STAGE. AS A
RESULT...FLOOD WATCHES AND WARNINGS WILL CONTINUE FOR SOME AREAS
THROUGH THE END OF THE WEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION
WHEN RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE
COLD AND SWIFT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL CONTINUE AS THE SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.

VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT:
WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING WATCHES
AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Garfield

When
May 22, 4:00 AM MST to May 23, 11:00 PM MST
Where
Garfield County, 2.05 mi N of Allen to 3.56 mi N of Allen
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.609, -107.124

Portions of a recreational bike and walking path adjacent to the Colorado River through Glenwood Canyon were flooded. Water was within a few inches of railroad tracks in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109883.